Iowa, 2024

High Wind and Strong Wind in Iowa, December 4, 2024

December 4, 2024 · NWS ARX · 2 events in 2 counties and zones

During the afternoon and evening hours on December 4th, an arctic cold front progressed through the region bringing strong winds along with it. Frequent wind gusts of 40-50 mph in Clayton County were responsible for tipping over a semi-trailer near St.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon and evening hours on December 4th, an arctic cold front progressed through the region bringing strong winds along with it. Frequent wind gusts of 40-50 mph in Clayton County were responsible for tipping over a semi-trailer near St. Olaf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 4, 5:34 AM CST, 6 hours 1 minute earlier. Its key messages:

  • Windy conditions are expected this afternoon through this evening with 45 mph gusts possible areawide. Winds will be strongest west of the Mississippi River valley, where gusts to 55 mph could occur.
  • After a brief period with potential for short-lived freezing drizzle, snow showers will likely (60-70%) occur late morning through the afternoon. While accumulations should remain under an inch, rapid reductions in visibility will occur with any of these snow showers, especially given high confidence in strong winds.
  • Wind chills below zero across the area and under 10 below in some locations are expected as breezy winds continue tonight into Thursday morning.
Area forecast discussion, Dec 4, 5:34 AM CST, 6 hours 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service La Crosse WI
534 AM CST Wed Dec 4 2024

.KEY MESSAGES...

- Windy conditions are expected this afternoon through this
  evening with 45 mph gusts possible areawide. Winds will be
  strongest west of the Mississippi River valley, where gusts to
  55 mph could occur.

- After a brief period with potential for short-lived freezing drizzle,
  snow showers will likely (60-70%) occur late morning through
  the afternoon. While accumulations should remain under an
  inch, rapid reductions in visibility will occur with any of
  these snow showers, especially given high confidence in strong
  winds.

- Wind chills below zero across the area and under 10 below in
  some locations are expected as breezy winds continue tonight
  into Thursday morning.

&&

.DISCUSSION...
Issued at 326 AM CST Wed Dec 4 2024

Strong winds this afternoon

As a strong shortwave ejects northeast out of Canada today,
associated surface cyclone will deepen over northern Lake Superior
with a strong cold front expected to push southeast through the CWA
this afternoon. Following this frontal passage, with strong largely
unidirectional winds aloft setting up in the presence of surface
pressure rises near 2 mb/hr and strong CAA aloft, expect winds to
largely reach their maximum potential. Progged soundings suggest
winds in the boundary layer will average around 45 knots west of the
Mississippi River, yielding potential for greater than 50 mph wind
gusts. Indeed, 04.01z NBM probabilities yield a greater than 50
percent chance for these to occur west of the river some time today.
Speaking of NBM probabilities, with progged soundings showing
boundary layer average winds of around 40 knots farther east, these
are now suggesting areas along and east of the river will see a 45
mph gust at some point today. Therefore, in coordination with other
WFOs, have expanded the Wind Advisory to include the entire CWA.

Snow showers, fleeting freezing drizzle today

In addition to the strong wind setup described above, the
approaching shortwave and impending cold frontal passage should lead
to some flurries and snow showers across much of the area during the
day today with a brief period where short-lived freezing drizzle
could occur this morning.

While moisture through the column is not impressive, progged
soundings suggest areas around 800-850mb should saturate this
morning, a reasonable outcome given the abundant cloudiness noted
upstream over MN. While temperatures within this layer quickly cool
to the dendritic growth range after the main cold front arrives
around midday, there is a brief period in which 800-850mb temps are
warmer than -10C, suggesting the potential for short-lived freezing
drizzle this morning.

This afternoon, in contrast to recent flurry events, additional
forcing for ascent should be present via convective processes as low
level lapse rates near 9 C/km will develop as cold air invades the
region. Thus, expect snow showers with and following the passage of
the main cold front around midday. For any location that sees a snow
shower, expect rapid reductions in visibility given short lived high
snow rates and the strong synoptic winds already occurring as
discussed above. At this time, strong low level frontogenesis along
the front remains fleeting, so open cellular snow showers remain
favored. Should this frontogenesis trend toward a stronger solution,
would need to ramp up messaging considerably given those strong low
level lapse rates in concert with strong near-surface frontogenesis
would promote widespread, rapid-onset, short-lived, intense
visibility reductions. Will closely monitor this through the day.

Subzero wind chills tonight into Thursday morning

Tonight, while CAA, winds aloft, and surface pressure rises all dial
back, strong surface pressure gradient will remain in place, with
winds of 20-25 mph favored. With colder air continuing to arrive,
temperatures will drop into the single digits. This should yield
subzero wind chills across the forecast area, with values west of
the Mississippi River dropping below -10 and potentially -15
courtesy of their typically higher winds.

Warmer ahead, precip potential Monday

After the upper trough that kicked off all the interesting weather
in the short term departs to the east, a bit more of a zonal flow
pattern takes over as heights aloft build as well. Extended period of
southwesterly low level winds along with those building heights
would allow for the 40s to return Saturday and/or Sunday. Still
watching the potential for northern and southern stream disturbances
to phase over the central CONUS sometime around Monday, but at this
time most guidance depicts suboptimal phasing of these features with
the associated surface low developing to our east. Thus, while some
rain or snow could occur, strongest impacts would occur elsewhere if
these solutions were to come to pass.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 529 AM CST Wed Dec 4 2024

Stratus and the low potential for brief freezing drizzle ahead
of potential light snow tomorrow are the primary concerns for
aviation interests over the next 24 hours. Current thinking is
that the stratus deck will largely stick around, mainly in the
MVFR category. Also of interest is the potential for strong wind
gusts to 40 knots out of the northwest during the day today.
Confidence is pretty high 40 knots will end up occurring.
Finally, concerns centered on precip do exist - very brief
freezing drizzle could occur later this morning followed by
light snow which should linger much of the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 11 AM this morning to midnight CST tonight
     for WIZ017-029-032>034-041>044-053>055-061.
MN...Wind Advisory from 11 AM this morning to midnight CST tonight
     for MNZ079-086>088-094>096.
IA...Wind Advisory from 11 AM this morning to midnight CST tonight
     for IAZ008>011-018-019-029-030.

&&

DISCUSSION...Ferguson
AVIATION...Ferguson
Hazardous weather outlook, Dec 4, 9:10 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
910 AM CST Wed Dec 4 2024

IAZ011-030-WIZ017-029-054-055-061-051000-
Allamakee-Clayton-Taylor-Clark-Crawford-Richland-Grant-
910 AM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of southwest and
central and north central Wisconsin.

.DAY ONE...Today and Tonight

A Wind Advisory in effect through this evening. Strong northwest
winds gusting to 45 mph are expected. In addition to the wind,
scattered snow showers could further hamper travel via sudden
reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ079-086-087-094-095-051000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
910 AM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

A Wind Advisory in effect through this evening. Strong northwest
winds gusting to 55 mph are expected. In addition to the wind,
scattered snow showers could further hamper travel via sudden
reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ088-096-WIZ032>034-041>044-053-051000-
Winona-Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-
910 AM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into central Wisconsin.

.DAY ONE...Today and Tonight

Patchy to areas of freezing drizzle this morning. Light icing
could accrue on some surfaces, including roadways. Exercise
caution.

A Wind Advisory in effect through this evening. Strong northwest
winds gusting to 45 mph are expected. In addition to the wind,
scattered snow showers could further hamper travel via sudden
reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Dec 4, 8:39 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
839 AM CST Wed Dec 4 2024

MNZ079-088-096-WIZ017-029-032>034-041>044-053-041700-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Wabasha, Winona, Caledonia, Medford,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua
839 AM CST Wed Dec 4 2024

...Patchy Freezing Drizzle Possible This Morning...

Drizzle has developed north and northwest of La Crosse this
morning and is rapidly spreading east-southeast. At 830 am, law
enforcement reported drizzle in Fountain City, Arcadia,
Independence, Wabasha, and Mazeppa. Temperatures are right near
freezing, so some patchy icing could occur in freezing drizzle.

Be very cautious driving this morning if you notice drizzle
falling, it may cause icing on roads. Untreated secondary roads
and ridgetops have a higher chance of icing.

Through 11 am...the drizzle and patchy freezing drizzle will
move into western and central Wisconsin...mainly near and north of
Interstate 90. In southwest Wisconsin, freezing drizzle chances
decrease south of Highway 14. Tomah, Mauston, Black River Falls,
Neillville, La Crosse, Sparta, and Viroqua are a few locations
that could be affected.

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Chickasaw

When
December 4, 11:35 AM CST
Where
Chickasaw forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Sustained winds of 35 to 40 mph persisted across portions of Chickasaw County during the late morning through early evening hours on December 4th. Additionally, a 58 mph peak non-thunderstorm wind gust was observed at an Iowa Department of Transportation weather observation station in New Hampton during this period.

Strong Wind, Clayton

When
December 4, 4:01 PM CST
Where
Clayton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Law enforcement reported a semi trailer was blown over near St. Olaf when encountering strong winds. A nearby automated weather observation station at Prairie Du Chien, Wisconsin reported wind gusts between 40 and 50 mph during the time of the accident.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219781, 1219782.